Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 408, NWS Birmingham, AL

July 27, 2005Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2005, 3:15 PM CDT for Talladega County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2005, 3:15 PM CDT (20:15 UTC)
Expired
Jul 27, 2005, 3:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:08 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 27, 3:08 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED JUL 27 2005

.DISCUSSION...

UPPER LEVEL RIDGE IS BREAKING DOWN...AS COLD FRONT EDGES EASTWARD.
NICE LINE OF STORMS HAS FIRED UP ALONG/AHEAD OF THE FRONT FROM
NORTH MS ALL THE WAY UP TO PA/NY. STORMS ALSO FIRING UP IN CENTRAL
AL...DRIVEN BY AFTERNOON HEATING.

EXPECT FRONT AND ATTENDENT CONVECTION TO CONTINUE TO MAKE SLOW
EASTWARD PROGRESS TONIGHT...WHILE DIURNAL CONVECTION DECREASES IN
COVERAGE AFTER SUNSET. WILL KEEP HIGHEST POPS TONIGHT (LIKELY) IN
THE NORTHWESTERN ZONES...WHERE THE AIRMASS HAS BEEN UNDISTURBED BY
CONVECTION SO FAR AND FRONTAL STORMS ARE MOVING TOWARD.

FRONT IS FORECAST TO STALL AND WASH OUT ACROSS THE AREA BY
SATURDAY. MODELS THEN INDICATE THAT UPPER TROF AXIS WILL ONCE AGAIN
BECOME A SEMI-PERMANENT FEATURE ACROSS THE TN VALLEY AND GULF
COAST STATES THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. THIS
KEEPS ALABAMA IN AN AREA OF NEAR NORMAL TEMPS...AND NEAR TO
SLIGHTLY ABOVE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  90  70  87 /  50  70  50  60
ANNISTON    73  91  72  88 /  50  70  50  60
BIRMINGHAM  73  90  72  88 /  50  70  50  60
TUSCALOOSA  73  91  71  91 /  50  70  40  50
CALERA      73  91  72  89 /  50  70  50  60
AUBURN      72  93  70  90 /  20  50  50  60
MONTGOMERY  74  94  74  91 /  40  60  40  60
TROY        73  93  72  89 /  20  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, Jul 27, 1:27 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUL 27 2005

ALZ011>015-017>050-281827-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

AN APPROACHING COLD FRONT AND HOT TEMPERATURES WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING.   THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE WET
MICROBURSTS THAT COULD LEAD TO DAMAGING GUSTS OF WINDS.
FURTHERMORE...DUE TO THE SLOW MOVEMENT OF ANY DEVELOPING STORMS...
LOCALIZED FLOODING PROBLEMS MAY ARISE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AS A COLD FRONT
APPROACHES THE AREA.  GUSTY WINDS UP TO 45 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE
MAIN HAZARDS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 2:34 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT WED JUL 27 2005

ALZ035-272000-
CHILTON-
234 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 300
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE  POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM THORSBY TO 6 MILES SOUTHWEST OF CLANTON.
THE THESE SHOWERS AND THUNDERSTORMS WAS NEARLY STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
THORSBY...JEMISON...CLANTON...VERBENA AND INGRAM THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 27, 3:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED JUL 27 2005

ALZ027-272030-
TALLADEGA-
302 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SYLACAUGA...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLACAUGA AND
CHILDERSBURG THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount31 min
Jul 27, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson48 min
Jul 27, 5:26 PM CDTSevere Thunderstorm WarningBMXEtowah34 min
Jul 27, 5:40 PM CDTFlash Flood WarningBMXBibb95 min
Jul 27, 6:09 PM CDTFlash Flood WarningBMXBlount, Etowah2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.